Cyanide toxicity occurs commonly in patients with smoke inhalation who have been removed from burning structures. Cyanide forms as a result of incomplete combustion of materials containing nitrogen (plastics, vinyl, acrylics, nylon, neoprene, rubber, insulation). Patients presenting from structure fires with carbon monoxide poisoning should be assumed to have been exposed to toxic levels of cyanide as well since most modern buildings contain these materials. Other sources include workplace exposure, prolonged administration of sodium nitroprusside, insecticides, metalworking, bitter almonds, and the seeds of some fruits such as apricots. Hydrogen cyanide has also been used in chemical warfare (gas chambers in German concentration camps in World War II) because inhalation leads quickly to death.
Cyanide, much like carbon monoxide is a cellular asphyxiant. It binds to the enzyme cytochrome c oxidase and blocks the mitochondrial electron transport chain and oxidative phosphorylation. This leads to cellular hypoxia and depletion of adenosine triphosphate (ATP). This leads to metabolic acidosis and a shift from aerobic to increased anaerobic metabolism.
Approximately 35% of all fire victims will have toxic levels of cyanide in their blood when they present for treatment. This is often missed since but should be considered in every patient presenting from a structure fire with elevated carbon monoxide levels. Concomitant cyanide poisoning should always be considered.
Unlike carbon monoxide which can be quantified by measuring carboxyhemoglobin level, there is no way to quantify cyanide poisoning. Hyperbaric oxygen (HBO2) is a mainstay of treatment for carbon monoxide poisoning. HBO2 has been recommended for cyanide poisoning as well. It is theorized that the HBO2 causes changes in the whole blood cyanide level by hyperoxygenation competing with the cyanide and forcing it out of the cells.
There are several commercial antidotes available for cyanide poisoning. The one that is utilized the most is Hydroxycobalamin which is given intravenously to the poisoning victim. Hydroxycobalamine binds to cyanide forming cyanocobalamine (vitamin B-12), which is no longer toxic and is excreted by the kidneys. Endogenous detoxification of cyanide occurs via the rhodanese reaction. This reaction allows the thiosulfate ions to react with cyanide ions to form sulfite and thiocyanate. The thiocyanate is then excreted via the kidneys. Rhodanese is located in the mitochondria in the liver, kidneys, and skeletal muscle. Organs which have low concentrations of rhodanese are more prone to damage.
Patients with cyanide toxicity will present initially with tachycardia and hypertension. Severe poisoning will lead to the development of bradycardia, hypotension, and cardiac arrest.
Hypotension and bradycardia are pathognomonic for cyanide poisoning
Seizures are also common in cyanide poisoning. They are relatively rare in carbon monoxide poisoning. Suspect cyanide poisoning in patients who have soot or carbonaceous material in the nose or around the mouth or in the oropharynx. Take note of the pupils as well.
Cyanide poisoning causes pupillary dilation
Carbon monoxide does not affect the pupils. Patients with pure carbon monoxide poisoning improve when they are removed from the smokey environment and are placed on 100% oxygen. Patients who remain obtunded likely have concomitant cyanide poisoning. Cyanide poisoning often causes prolonged unconsciousness and need for endotracheal intubation for airway protection. Cyanide does not cause cyanosis and in fact, may cause a cherry red color due to the excess oxygen in the bloodstream that is unable to be used by the mitochondria for cellular respiration.
A patient who has high levels of plasma lactate (greater than 8 mmol/L) is 94% sensitive and 70% specific for significant cyanide toxicity. Patients presenting with an anion gap are also likely to have cyanide poisoning. Patients with carbon monoxide toxicity may have elevated lactate levels if they have had a loss of consciousness or prolonged exposure. However, their levels will not be as high as in victims of cyanide poisoning. ECG may show shortening of the ST segments. It is important to recall that patients with carbon monoxide poisoning get better when removed from the source of the poisoning. Cyanide poisoning victims do not show such improvement.
Any patient who presents from a structure fire should be assumed to have cyanide toxicity. Appropriate antidote therapy should be administered, and hyperbaric oxygen specialists should be consulted. Airway management, especially if soot is present in the nares or mouth, or there is carbonaceous material in sputum takes precedence, and the patient will need endotracheal intubation. Labs such as complete blood count (CBC), electrolytes, urinalysis, tox screen, ABG, carboxyhemoglobin level, LFTs, should be checked. Chest radiograph and EKG should also be part of the initial workup.
Hydroxycobalamin is the antidote of choice for acute cyanide poisoning, especially if there is concomitant carbon monoxide poisoning. The other antidotes impair oxygen carrying capacity which worsens cellular hypoxia and acidosis. The standard dose is 5 grams intravenously over 15 minutes. It is well tolerated but may cause a headache, gastrointestinal distress, allergic reactions, and hypertension. Patients and caregivers need to be aware that the antidote will make the patient's urine look like dark red wine. This discoloration can cause false lab abnormalities due to distortion of colorimetric tests. This is not due to myoglobinuria but due to the hydroxocobalamin.
Indications for administering hydroxocobalamin include suspicion of cyanide poisoning with smoke inhalation, especially patients with altered mental status, hemodynamic instability, or respiratory failure. In the case of cardiac arrest, a 10-gram dose is recommended if cyanide is the likely cause of the arrest. HBO2 has been used as a primary treatment for cyanide poisoning, but it is better if combined with hydroxocobalamin. HBO2 can temporarily cause an increase in the serum cyanide concentration as cyanide is displaced from the cytochrome a3 in the mitochondria moving it from the extravascular compartment into the blood. HBO2, but not normobaric oxygen has been shown to improve mitochondrial oxidative phosphorylation during cyanide poisoning. Hydroxocobalamin can then act as a cyanide scavenger, forming the nontoxic cyanocobalamin. The synergistic effect of HBO2 and hydroxocobalamin in animal models of cyanide poisoning has shown a reversal of hypotension and lower lactate levels than animals treated with either alone.
Many patients die from cyanide poisoning before reaching the hospital. Of those that survive to reach the hospital, many are left with profound disabilities. In one case of 64 patients with concomitant carbon monoxide and cyanide poisoning that were treated with hyperbaric oxygen therapy alone, all survived, and 92% were reported to have a good outcome. Patients removed from structure fires have had a prolonged exposure risk poisoning from cyanide, carbon monoxide or both. The survivability depends on the duration of the exposure to the poison, comorbidities such as heart, pulmonary or renal disease as well as access to a level 1 trauma center and emergency hyperbaric oxygen treatment. Burns are also a common comorbidity in these patients further increasing their risk of death. Airway protection is paramount for any patient found with soot in the nares or around the mouth, as edema of the burnt airway is likely to progress to occlusion very rapidly. Access to hyperbaric oxygen treatment 24 hours per day, 7 days per week, as well as rapid administration of hydroxocobalamin, will improve survivability and reduce delayed neurologic sequelae.
Delayed neurologic sequelae may occur similar to that seen in patients with carbon monoxide poisoning. This syndrome can lead to learning difficulties, short-term memory deficits, personality changes, a parkinsonian-like gait or tremor. Prompt treatment with hyperbaric oxygen can alleviate and prevent the development of neurologic sequelae.
Depending on the severity of the poisoning, a patient may need to be referred to an intensivist, neurologist, nephrology, or psychiatry.
Encourage patients to have working smoke and carbon monoxide detectors in their homes and to regularly check the batteries and maintain them.